Four Limb Ischemia: A Severe Case of Heparin Induced Thrombocytopenia
Heparin-induced thrombocytopenia (HIT) is an immune-mediated complication secondary to exposure to heparin due to the formation of antibodies against complexes of platelet factor 4 (PF4) and heparin . This antibody activates platelets causing venous or arterial thrombosis in nearly half of the cases with HIT . Risk of HIT is 10 times higher after exposure to unfractionated heparin (UF) compared to low molecular weight heparin (LMWH) . Herein, we present a case of a patient developing four limb ischemia secondary to HIT.
Compliance with Ethical Standards
Conflict of interest
Both authors declare that they have no conflicts of interest.
- 2.Linkins LA, Dans AL, Moores LK, Bona R, Davidson BL, Schulman S et al (2012) Treatment and prevention of heparin-induced thrombocytopenia: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest 141(2 Suppl):e495S–e530S. https://doi.org/10.1378/chest.11-2303 CrossRefGoogle Scholar